Pennsylvania, 2018Tornado and Damaging Winds in Pennsylvania, June 3, 2018
June 3, 2018 · NWS PBZ · 5 events in 2 counties and zones
A cold front advanced across eastern Ohio and western Pennsylvania during the afternoon of the 3rd. The combination of dry air aloft and sufficient deep layer shear allowed for the generation of a few severe thunderstorms, which mainly caused tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front advanced across eastern Ohio and western Pennsylvania during the afternoon of the 3rd. The combination of dry air aloft and sufficient deep layer shear allowed for the generation of a few severe thunderstorms, which mainly caused tree damage. One brief tornado was seen near Finleyville in Washington County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 1:47 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 3, 1:47 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
247 PM EDT Sun Jun 3 2018
.SYNOPSIS...
Showers and thunderstorms will cross with a cold front through
this evening. Brief high pressure will return dry and seasonable
conditions Monday before another disturbance approaches Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cold front associated with an upper trough over the Great Lakes
will cross the upper Ohio valley through this evening. Some
clearing ahead of this boundary has allowed for modest
destabilization across the region, which, in addition to the
available speed and directional shear, could support some
strong/marginally severe thunderstorms. This lines up well with
SPCs marginal risk. Continued to make only minor adjustments to
the forecast based on newest hi res guidance.
Otherwise, front should be east of the region before midnight.
Building surface ridge will support clearing skies, though some
lingering clouds may be possible closer to the upper trough to
our north. Lows will be near seasonal averages.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Building ridge should keep most of the region dry until later
Tuesday when the upper trough over Quebec sinks southward.
Some scattered showers will be possible as a shortwave and
associated cold front sag southward across the region, with
seasonably cool temperatures expected in this systems wake
through Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Expect dry conditions early in the long term but model
discrepancies continue as shortwaves riding overtop the
building central CONUS ridge are timed differently. Will keep
PoP chances near climo and temperatures close to a blend of
guidance.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Expect brief MVFR/IFR restrictions as showers and thunderstorm
cross with the cold front this evening. While strong storms with
gusty wind are possible, this is not reflected in any TAF at
this time due to coverage and confidence.
The front will sweep east by midnight. Lower surface dewpoints
should preclude much in the way of fog late tonight, but MVFR
ceilings may follow the front for a bit, mainly east of
Pittsburgh. Most terminals should achieve VFR once again by the
end of the TAF period.
OUTLOOK...
Restrictions will be possible again with a Tuesday cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 3, 8:17 AM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
917 AM EDT Sun Jun 3 2018
OHZ048-057>059-068-069-041330-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-
917 AM EDT Sun Jun 3 2018
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...Today and Tonight.
Thunderstorms will develop this afternoon with the passing of cold
front. Isolated damaging winds or hail could occur with these
storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-041330-
Garrett-Tuscarawas-Carroll-Columbiana-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
917 AM EDT Sun Jun 3 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 3, 2:24 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
324 PM EDT SUN JUN 3 2018
OHZ041-032000-
Columbiana-
324 PM EDT SUN JUN 3 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
COLUMBIANA COUNTY...
At 324 PM EDT, a strong thunderstorm was located 8 miles southwest of
Salem, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Salem... Columbiana...
East Palestine... Lisbon...
Leetonia... New Waterford...
Hanoverton... Rogers...
North Georgetown... Negley...
Homeworth... Guilford Lake State Park...
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8081 4090 8052 4073 8052 4073 8109
4087 8109 4092 8082
TIME...MOT...LOC 1924Z 260DEG 30KT 4080 8096
TAXSpecial weather statement, Jun 3, 2:39 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
339 PM EDT SUN JUN 3 2018
PAZ007-032030-
Mercer-
339 PM EDT SUN JUN 3 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN MERCER COUNTY...
At 339 PM EDT, a strong thunderstorm was located over Cortland, or 8
miles northeast of Warren, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Hermitage... Sharon...
Sharpsville... Greenville...
Farrell... Mercer...
Clark... Wheatland...
Jamestown... Fredonia...
Jackson Center... Sheakleyville...
This includes Interstate 79 in Pennsylvania between mile markers 89
and 108.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4149 8029 4148 8015 4120 8013 4119 8052
4149 8052
TIME...MOT...LOC 1939Z 258DEG 25KT 4133 8071
TAXLocal storm report, Jun 3, 3:07 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT SUN JUN 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 W LONGS CROSSING 40.83N 80.82W
06/03/2018 COLUMBIANA OH 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER PBZ1803066
MFLocal storm report, Jun 3, 3:12 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT SUN JUN 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 N GARDEN CITY MOBILE 40.88N 80.83W
06/03/2018 COLUMBIANA OH BROADCAST MEDIA
TREES AND BRANCHES DOWN NEAR ROUTE 344 SOUTH OF SALEM
AND LEETONIA
&&
EVENT NUMBER PBZ1803067
MFSpecial weather statement, Jun 3, 3:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
414 PM EDT SUN JUN 3 2018
WVZ012-021-509-032100-
Marion-Monongalia-Wetzel-
414 PM EDT SUN JUN 3 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN MONONGALIA...WETZEL AND NORTHWESTERN
MARION COUNTIES...
At 414 PM EDT, a strong thunderstorm was located near Pine Grove, or
7 miles southeast of New Martinsville, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
New Martinsville... Mannington...
Pine Grove... Hundred...
Jacksonburg... Smithfield...
Wileyville... Big Run...
Reader... Knob Fork...
Littleton... Porters Falls...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3951 8074 3953 8077 3955 8079 3956 8081
3956 8083 3967 8087 3972 8067 3972 8039
3952 8031 3949 8073
TIME...MOT...LOC 2014Z 262DEG 25KT 3960 8073
TAXThunderstorm Wind, Lawrence
- When
- June 3, 3:25 PM EST
- Where
- Lawrence County, 1.56 mi E of Coverts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.000, -80.390
Multiple trees and power lines were blown down along Hillcrest Avenue according to a local fire department.
Thunderstorm Wind, Washington
- When
- June 3, 6:23 PM EST
- Where
- Washington County, 1.05 mi E of Brevard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.270, -80.250
County 911 offiicals reported that trees were blown down at the 200 block of Meddings Road in Chartiers Township.
Thunderstorm Wind, Washington
- When
- June 3, 6:24 PM EST
- Where
- Washington County, 0.69 mi S of Gabby Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 40.140, -80.270
County 911 officials reported that trees were blown down along Scenic Drive in North Franklin.
Thunderstorm Wind, Washington
- When
- June 3, 7:10 PM EST
- Where
- Washington County, 0.5 mi SSW of Charleroi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.144, -79.905
County 911 officials reported trees and wires blown down on 11th Street and Lincoln Avenue in Charleroi.
Tornado, Washington
- When
- June 3, 7:11 PM EST to 7:13 PM EST
- Where
- Washington County, 0.71 mi SE of Finleyville to 0.81 mi SE of Finleyville
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 15 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.244, -80.009
A brief EF-0 tornado was confirmed along Airport Road near Finleyville. The tornado touched down just south of a series of hangars along the southern end of the Finleyville Airport runway. It tracked southeast across a residential property and into a local valley before dissipating. Several large pine trees suffered limb damage, with one mature pine snapped entirely at the base. A two-story garage received damage to both entry doors as well as the removal of siding. A wooden vehicle trailer was also lifted and displaced approximately 30 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 3 to 5, 20182 deaths · 5 events
- Heat in California, June 3 to 5, 20181 death · 2 events
- Rip Current in Florida, June 3, 20181 death · 1 event
- Heat in Arizona, June 3 to 4, 20181 death · 1 event
- Hail and Damaging Winds in Georgia, June 3, 2018$448,000 · 1 in hail · 22 events
- Tornadoes and Hail in New Mexico, June 3, 2018$255,000 · EF0 · 23 events
- Hail and Damaging Winds in Texas, June 3, 2018$96,000 · 2.5 in hail · 25 events
- Flash Flooding and Hail in Texas, June 3 to 4, 20182 injured · $36,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in New Mexico, June 3, 2018$100,000 · 2.5 in hail · 5 events
- Flooding in Virginia, June 3 to 5, 201832 events
- Hail and Damaging Winds in Florida, June 3, 20182 injured · $100 · 2 in hail · 15 events
- Flooding in Maryland, June 3 to 6, 2018$15,000 · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765056, 765057, 765058, 765059, 765055.